Wednesday, September 8, 2010

Fall Vaccine/shots question

This blog will be about giving shots. Many times we give our own shots and in many cases our own vaccines. Anytime you give your horse a shot you are putting the needle through the skin into the muscle. Blood vessels are all over the body so there is a likelihood of passing your needle through blood vessel. This is not a problem for the vast majority of drugs, with the notable exception of procaine penicillin. If any of the procaine penicillin gets into the bloodstream there is a risk of very serious reaction. With vaccinations this concern is not there.

If you see a bit of blood or lump appearing after you get a shot off it may be that you passed through a blood vessel just below the skin. What happens is that you make a hole in the blood vessel with a needle and when you withdraw the needle, the blood vessel has a hole in it so the blood leaks out. You see a few drops of blood on the surface, but underneath the surface of skin there may have a small hematoma (small collection of blood) which leaves little swelling It is harmless and was likely gone by the next day.

When giving vaccinations there are other things that can happen, some of which can be more serious. We tend to think and are taught that vaccination is harmless. However, vaccines are very powerful drugs and can have some considerable side effects. We should always think carefully before giving a vaccine as to whether it is needed or not and whether the disease is prevalent in our area or not. Read the article on my website for further information to help decide what is important in your area. (http://www.harmanyequine.com/vaccines.stm)

If you choose to vaccinate and to give your own shots, you have the opportunity to spread the shots out so that you are not overloading the horses immune system. If you are going to give vaccinations is really best to give one at a time, then wait three weeks or four weeks and give the next one. This gives the horses immune system time to respond and does not wear it out.

Many horses get local swellings at the site of a vaccine, some of which can be quite painful and some can go on to abscess. These types of swellings are a direct result of the body’s reaction to the drug. These can range from mild (and be gone within a day or two) to severe such that the horse can barely move its neck. To combat the negative effects of vaccination and to help with the immediate soreness using a natural approach, the homeopathic remedy Ledum 30 C or X can be given immediately after the vaccine, and for one to two days afterwards if needed. The dose would be 6 to 8 little pellets. These can be obtained at a health food store or online (http://www.harmanyequine.com/shop/index.php?cPath=3)

Some horses have such a severe reaction that they really should not be vaccinated, but some veterinarians, usually holistic ones, can draw blood for a vaccine titer. This is a measure of how well the horses immune system has responded to the previous vaccines and though not perfect gives us a good idea if the horse is still protected from its previous vaccines.

Other horses will show different symptoms after being vaccinated. Some horses are very lethargic for a few days, some horses may run a fever and other horses may show different symptoms. Sometimes the symptoms mimic the disease they have been vaccinated for. And occasionally these symptoms are extremely severe and include things like laminitis, colic, diarrhea and neurologic symptoms. It is important to call your vet if you see any signs of illness even several weeks after vaccinating. Many vets will not believe the reaction is related to the vaccination that is holistic vets we see these adverse reactions all the time. And in many cases vaccination can reverse homeopathic remedies, so keep that in mind if you are thinking about vaccinating a horse under holistic care.

1 comment: